Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Memphis, TN

July 21, 2005Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 21, 2005, 4:23 PM CDT for Phillips County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 4:23 PM CDT (21:23 UTC)
Expired
Jul 21, 2005, 6:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Phillips County, AR

The radar

The Little Rock radar (KLZK), 132 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 212123
FFWMEG
ARC107-212330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHILLIPS COUNTY IN EASTERN ARKANSAS

* UNTIL 630 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATKINS    
  CORNER...MARVELL...LAKE VIEW...CRUMROD...AND ELAINE.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3460 9106 3413 9107 3412 9093 3424 9081
      3445 9061 3465 9092

$$
1 follow-up statement
000 
WGUS74 KMEG 212231
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT THU JUL 21 2005

ARC107-212330-
PHILLIPS AR-
529 PM CDT THU JUL 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR PHILLIPS
COUNTY...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAIN WAS DIMINISHING ACROSS PHILLIPS COUNTY. HOWEVER...HEAVY RAIN 
RECENTLY OCCURRED ACROSS MUCH OF THE COUNTY. PEOPLE SHOULD CONTINUE 
TO EXERCISE CAUTION FROM RUNOFF DUE TO THIS RAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATKINS      
CORNER...MARVELL...LAKE VIEW...CRUMROD...AND ELAINE.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3460 9106 3413 9107 3412 9093 3424 9081
      3445 9061 3465 9092

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:45 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT THU JUL 21 2005

.DISCUSSION...

THE DOG DAYS OF SUMMER ARE KICKING INTO HIGH GEAR ACROSS THE
MIDSOUTH. MANY PLACES ACROSS THE MIDSOUTH ALREADY REPORTING HEAT
INDICES OF 105 TO 108 DEGREES. A WEAK 500MB TROUGH HAS PROMOTED
SCATTERED SHOWER AND THUNDERSTORMS DEVELOPMENT...WHICH IS PROVIDING
A FEW AREAS SOME TEMPORARY HEAT RELIEF.

WILL MAINTAIN SLIGHT CHANCE POPS NORTH TO CHANCE POPS SOUTH FOR THE
EVENING HOURS. THINGS WILL SETTLE DOWN WITH THE LOSS OF DAYTIME
HEATING. IT WILL BE A VERY WARM AND MUGGY NIGHT WITH MID TO UPPER
70S EXPECTED FOR LOWS. COULD BE A LITTLE PATCHY FOG IN THOSE AREAS
THAT SEE RAIN...BUT IT SHOULD BE VERY ISOLATED IN NATURE.

THE FORECAST FOR THE NEXT SEVERAL DAYS IS FAIRLY STRAIGHT FORWARD.
UPPER RIDGE CURRENTLY CENTERED OVER COLORADO WILL CONTINUE TO SHIFT
EAST. 850MB TEMPS WILL INCREASE TO AROUND 22C OR 23C. THIS YIELDS
MAXIMUM HIGHS IN THE UPPER 90S TO POSSIBLE LOW 100S. GIVEN THE
RELATIVELY MOIST SOIL CONDITIONS AFTER SEVERAL DAYS OF RAIN ALONG
WITH DEWPOINTS IN THE 70S...HAVE A FEELING THAT 100 MAY BE HARD TO
REACH. IT CERTAINLY CANNOT RULED OUT BUT THE MAIN POINT IS THAT HEAT
INDICES WILL STILL BE BETWEEN 105 AND 109 DEGREES REGARDLESS IF 100
IS HIT ON THE THERMOMETER. A HEAT ADVISORY WILL REMAIN IN EFFECT FOR
THE ENTIRE AREA UNTIL 10PM SUNDAY.

RAIN CHANCES WILL DIMINISH GREATLY BEGINNING TOMORROW. ONLY A SLIGHT
CHANCE IN SOUTHEASTERN AREAS WHERE SOME MID LEVEL MOISTURE WILL
REMAIN. OTHERWISE...MEAN RH VALUES WILL DROP TO LEVELS THAT WILL NOT
SUPPORT CONVECTION. DRY WEATHER WILL LAST THROUGH THE WEEKEND.

RIDGE AXIS SHIFTS EAST BY MONDAY INTO TUESDAY. THE CORE OF THE HEAT
WILL SHIFT WITH IT AND A SLIGHT CHANCE OF RAIN WILL RETURN TO THE
AREA. MODELS PERSISTENT IN SHOWING A FRONT APPROACHING ON WEDNESDAY
AND STALLING/WASHING OUT OVER THE AREA BY THE END OF THE WEEK. WITH
THIS IN MIND...LOW CHANCE POPS ARE WARRANTED. TEMPERATURES WILL BE
CLOSER TO SEASONABLE LEVELS AS WELL.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY THROUGH SUNDAY EVENING.
MO...HEAT ADVISORY THROUGH SUNDAY EVENING.
MS...HEAT ADVISORY THROUGH SUNDAY EVENING.
TN...HEAT ADVISORY THROUGH SUNDAY EVENING.

JFB
Hazardous weather outlook, Jul 21, 3:53 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CDT THU JUL 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
353 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A HEAT ADVISORY IS IN EFFECT FOR TODAY. TEMPERATURES ARE EXPECTED TO
RISE INTO THE MID 90S TODAY. THIS COMBINED WITH THE MUGGY AIR MASS
THAT IS IN PLACE WILL LIKELY PRODUCE HEAT INDICIES GREATER THAN 105
DEGREES. ANYBODY WITH OUTDOOR ACTIVITIES PLANNED SHOULD PREPARE FOR
THE HEAT. THIS INCLUDES THE ELDERLY...THOSE WITH HEALTH PROBLEMS AND
THOSE WITHOUT AIR CONDITIONING. SCATTERED THUNDERSTORMS ARE ONCE
AGAIN POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. SOME
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

HOTTER TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND WITH HIGHS
APPROACHING 100 DEGREES. THERE IS A GOOD CHANCE THAT HEAT INDICES
COULD BE BETWEEN 105 AND 110 DEGREES FRIDAY THROUGH SUNDAY. AS A
RESULT THE HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VALLE

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.